MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-18
Medical Device Problem Codes Retraction Problem (1536); Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/28/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a pipeline failed to open in the proximal and distal ends.The patient was undergoing surgery for treatment of a fusiform, unruptured right carotid terminus with a max diameter of 7mm.Landing zone: distal: 2.5mm and proximal: 3.75mm.It was noted the patient's vessel tortuosity was moderate.The angiographic result post procedure showed adequate pipeline deployment.It was reported that the proximal end of the stent failed to open once deployed.Then there was an inability to advance the phenom 27 through the pipeline.The phenom could not track over the pushwire to recapture ptfe sleeves.The physician was also unable to remove the pusher wire from the device as it got caught on distal end of the stent.The physician was able to get a 014 wire into the device but were unable to get the distal end to open with the 014 wire.As the physician was unable to advance the phenom and remove the pusher wire, they were unable to use a balloon or any other device to open the stent.An atlas stent was placed on the distal end of the pipeline to keep in place and this had to be placed retrograde.The pipeline's proximal and distal ends had been positioned in a bend.More than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed more than 2 times.A wire/catheter were required as additional devices to open the pipeline.The stent was not removed from the patient.Full wall apposition was not achieved.Ballooning was not required for tapering or to ensure wall apposition.The pushwire/capture coil had been stuck during retraction and there was no pushwire rotation during removal.There were no damages to the catheter and pushwire.The capture coil was not damaged during removal.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were reported.Ancillary devices include a 6fr 65cm arrow sheath, navien 058 115cm guide catheter, phenom 27 150cm microcatheter, and asahi 18 guidewire.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received stating that the pipeline was able to be accessed from the contralateral side and an atlas stent was placed to tack down the distal end.Regarding the cause of the event, it was noted that there was no abnormal resistance during deployment.No patient symptoms or complications were associated with this event.Dapt (dual antiplatelet treatment) was administered.It was clarified that the pushwire was stuck during retraction, but was not left in the patient.The pushwire was able to be removed eventually.No resistance occurred, the physician just couldn't retrieve the pushwire or advance phenom into pipeline to remove pushwire.A continuous saline flush was administered and maintained as indicated in the ifu.The pipeline was used for an indication that is not approved (off-label).No damage was observed to the pushwire.
 
Additional Manufacturer Narrative
H3: product analysis (b)(4), lot no: b400660.As found condition: the pushwire and phenom 27 catheter were returned inside the outer carton, bio-hazard bag, and shipping box.The pipeline flex shield braid was not returned.Damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.No defects were found with the tip coil, distal marker, re-sheathing marker, resheathing pad, or the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter tip, marker and body were examined; no damages were found.No other anomalies were observed.Testing/analysis: the total and usable length were measured within specifications.The catheter was flushed with water and found patent.It was then tested by running an in-house 0.026¿ mandrel through the catheter hub, lumen, and tip without issue.Conclusion: based on the returned devices, the customer report of "failure to open at the distal and proximal ends" and "resistance during delivery" were not confirmed, as the pushwire and the catheter were returned without the braid.No damage was found with the pushwire and catheter.No issue was found during catheter resistance testing.Possible causes of the failure to open include vessel tortuosity, damaged braid, and deployment of the braid in the vessel bend.The customer indicated that vessel tortuosity, which rules this factor out as a potential cause.The damaged braid and deployment of the braid in the vessel bend could not be ruled out as possible causes.Possible causes of the resistance during delivery include vessel tortuosity and a lack of the continuous flush with heparinized saline during delivery.However, the customer also noted that the vessel tortuosity was moderate, and a continuous flush was used, which rules these factors out as potential causes.The root cause of the resistance could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21752683
Report Number2029214-2025-00844
Device Sequence Number10161685
Product Code OUT
UDI-Device Identifier00763000284718
UDI-Public00763000284718
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/14/2025
Device Model NumberPED2-500-18
Device Catalogue NumberPED2-500-18
Device Lot NumberB400660
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2025
Supplement Date Received by Manufacturer04/14/2025
05/02/2025
Initial Report FDA Received Date04/02/2025
Supplement Report FDA Received Date05/02/2025
05/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age28 YR
Patient SexFemale